Nebraska, 2015

Flood in Nebraska, May 28, 2015

May 28, 2015 · NWS GLD · 1 event in 1 county or zone

Prolonged rainfall from the previous day's storm activity both along the Republican river channel and the runoff into the river caused the Republican river to go out of its banks at Stratton, NE by a quarter to half a mile on both sides of the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Prolonged rainfall from the previous day's storm activity both along the Republican river channel and the runoff into the river caused the Republican river to go out of its banks at Stratton, NE by a quarter to half a mile on both sides of the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 2:25 AM CST, 35 minutes earlier.

Area forecast discussion, May 28, 2:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 AM MDT THU MAY 28 2015

.UPDATE...
ISSUED AT 1022 PM MDT WED MAY 27 2015

DECIDED TO ISSUE A FLASH FLOOD WATCH FOR PORTIONS OF THE REGION
THIS EVENING. BASICALLY CHOSE TO OUTLINE THE LOCATIONS MOST
SUSCEPTIBLE TO FLASH FLOODING TOMORROW WHICH IS BASICALLY THE SAME
LOCATIONS THAT RECEIVED HEAVY RAIN TODAY AND IN THE VICINITY OF
THE DRYLINE. REASONING IS MANY LOCATIONS RECEIVED HEAVY RAIN WITH
REPORTS OF FLASH FLOODING...PARTICULARLY IN SOUTHWEST NEBRASKA.
THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP TOMORROW WITH
ANEMIC FORWARD SPEEDS AND PRECIPITABLE WATER READINGS WELL ABOVE
NORMAL.

AMENDED FORECAST FOR LATEST TRENDS IN POPS...FOG/STRATUS EXPECTED
TONIGHT AND STORM CHANCES TOMORROW.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 301 PM MDT WED MAY 27 2015

NOT A LOT OF TIME TO WRITE DUE TO ONGOING SEVERE WEATHER. MODELS
HAVING A HARD TIME WITH THE CONVECTION. RUC WOULD LOOK TO HAVE THE
RIGHT IDEA WITH THE MAIN CLUSTER OF CONVECTION OVER THE SOUTHEAST
PORTION OF THE AREA. TWO DIFFERENT AREAS OF SURFACE
CONVERGENCE...ONE RUNNING FROM SOUTH TO NORTH ACROSS THE CENTER OF
THE AREA AND ANOTHER AREA APPROACHING THE NORTHWEST CORNER. WEAK
SHORTWAVE TROUGH SHOULD TRANSITIONING ACROSS THE AREA THROUGH THE
EVENING. SO STORMS LOOK TO GRADUALLY END FROM WEST TO EAST DURING
THE NIGHT.

INDICATIONS ARE THAT WILL DEFINITELY HAVE STRATUS MOVE ACROSS THE
AREA BEHIND THE RAIN WITH SOME PATCHY FOG POSSIBLE. HAVE THIS LAST
THROUGH MID MORNING. BY THE MIDDLE OF THE DAY...SURFACE BOUNDARY
SETS UP JUST EAST OF THE KANSAS AND COLORADO BORDER. MID AND UPPER
LEVEL LIFT LOOKS TO BE STRONGER THAN TODAY SO AGAIN LOOK TO HAVE
ANOTHER GOOD CHANCE OF STORMS...SOME SEVERE...IN THE AFTERNOON.

DUE TO LACK OF TIME DID NOT CHANGE THE TEMPERATURES THROUGH
TOMORROW TOO MUCH. IT DOES LOOK WARMER TOMORROW.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 225 AM MDT THU MAY 28 2015

AN UPPER LEVEL RIDGE WILL BE POSITIONED OVER THE WESTERN THIRD OF
THE CONUS ON SUNDAY...AND THE AREA OF STABLE WEATHER WILL BUILD INTO
THE CENTRAL PLAINS ON MONDAY.  AS A RESULT...WARM TEMPERATURES IN
THE UPPER 70S TO LOWER 80S AND DRY WEATHER WILL BE PRESENT ACROSS
THE TRI STATE AREA.

THE UPPER RIDGE WILL BEGIN TO DEGRADE MONDAY NIGHT AND TUESDAY
MORNING AS THE FEATURE LESSENS IN AMPLITUDE AND AREAL EXTENT WITH
THE NEXT WEATHER MAKING UPPER TROUGH MOVES INTO THE PACIFIC
NORTHWEST.  ECMWF/GFS/CANADIAN/DGEX MODELS ALL GENERALLY AGREE WITH
HEIGHT FALL POSITIONS ACROSS THE COLORADO FRONT RANGE TUESDAY
AFTERNOON AND EVENING WITH A VERY SUBTLE SHORTWAVE TROUGH PATTER
EMBEDDED WITHIN THE MAIN FLOW.  THIS MID LEVEL TROUGH COULD SPARK
SOME AFTERNOON SHOWERS AND THUNDERSTORMS...MAINLY FOR EASTERN
COLORADO. THE MID LEVEL TROUGH WILL DEEPEN TUESDAY EVENING AND
OVERNIGHT...WHICH WILL BRING INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE TRI STATE AREA. PLENTY OF CAPE IN
MODEL SOUNDINGS BETWEEN 2000 AND 3000 J/KG COULD POTENTIALLY MEAN
SEVERE THUNDERSTORMS...HOWEVER THERE IS A LACK OF STRONG JET SUPPORT
AT THE MID OR LOWER LEVELS...SO BULK SHEAR LACKS AT THE MOMENT. DRY
AIR IN THE MID LEVELS COULD ALSO POTENTIALLY BRING SEVERE WIND GUSTS
AREA WIDE.

THE UPPER TROUGH WILL THEN BEGIN TO TAKE A NEGATIVE TILT ON
WEDNESDAY ACROSS THE CENTRAL HIGH PLAINS REGION...WHICH IN TURN WILL
BRING STEEP LAPSE RATES ALOFT AND CAPE VALUES BETWEEN 2000 AND 3000
J/KG ACROSS THE FORECAST AREA FOR THE AFTERNOON AND EVENING HOURS.
DRY AIR IN THE MID LEVELS WILL ALSO MAKE SEVERE WIND GUSTS POSSIBLE.
SIMILAR TO TUESDAY...LACK OF A STRONG JET WILL LEAVE STRONG SHEAR
VALUES ABSENT. HOWEVER...SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE
FOR MANY LOCATIONS PROVIDE CURRENT MODEL FORECASTS HOLD TOGETHER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1144 PM MDT WED MAY 27 2015

SEVERAL AVIATION CONCERNS ANTICIPATED THIS FORECAST. FIRST...LOW
LEVEL JET HAS STRENGTHENED OVER KGLD. HOWEVER...STRONGER WINDS AT
THE SURFACE THROUGHOUT THE NIGHT MAY PREVENT LLWS DEVELOPMENT.
SECOND...FOG/STRATUS IS LIKELY BY MORNING AT BOTH SITES. FEEL
CONDITIONS MAY BE WORSE AT KGLD WHERE THERE IS MORE OF AN
OPPORTUNITY FOR CLEARING OF THUNDERSTORM ANVIL MATTER. THIRD...A
STRONG DISTURBANCE MOVES THROUGH TOMORROW AFTERNOON WITH
WIDESPREAD THUNDERSTORM INITIATION ALONG THE DRYLINE. BOTH SITES
HAVE A HIGH CHANCE FOR STORMS SO WENT AHEAD WITH A TEMPO GROUP AS
TIMING REMAINS A LITTLE SUSPECT DUE TO POTENTIAL EARLIER
DEVELOPMENT AND ANEMIC STORM MOVEMENT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM NOON MDT /1 PM CDT/ TODAY THROUGH THIS
     EVENING FOR KSZ001-002-013>015-028-029-042.

CO...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     COZ090.

NE...FLASH FLOOD WATCH FROM NOON MDT /1 PM CDT/ TODAY THROUGH THIS
     EVENING FOR NEZ079-080.

&&

UPDATE...RRH
SHORT TERM...BULLER
LONG TERM...MK
AVIATION...RRH
Hazardous weather outlook, May 27, 10:25 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 PM MDT WED MAY 27 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1025 PM MDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

AREAS OF FOG ARE EXPECTED TO DEVELOP LATE TONIGHT INTO TOMORROW
MORNING. VISIBILITIES LESS THAN ONE MILE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRONG TO SEVERE THUNDERSTORMS PRODUCING ALL MODES OF SEVERE
WEATHER ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND EVENING ACROSS
THE REGION. STORMS WILL PRODUCE HEAVY RAINS AND WITH SLOW STORM
MOTIONS ANTICIPATED...FLASH FLOODING IS EXPECTED ESPECIALLY FOR
LOCATIONS WITH SATURATED SOILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NO LONGER NEEDED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hitchcock

When
May 28, 3:00 AM CST to 7:00 PM CST
Where
Hitchcock County, 0.91 mi SW of Stratton to 0.84 mi SW of Stratton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.141, -101.243

The Republican River near Stratton was out of its banks by a quarter to half a mile on both sides of the river. The crest of the river peaked at a height of 10.89 ft. at 7 A.M. CST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572539.